Alert archive / Rhode Island / Special Weather Statements in 2018
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Jul 15, 2018, 5:13 PM EDT for Kent County, Rhode Island. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2018, 5:13 PM EDT (21:13 UTC)
- Expired
- Jul 15, 2018, 6:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Boston/Norton, MA
County Kent County, RI
The radar
The Boston radar (KBOX), 42 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 9.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1028 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
438 WWUS81 KBOX 152113 SPSBOX Special Weather Statement National Weather Service Boston/Norton MA 513 PM EDT SUN JUL 15 2018 RIZ001>004-006-152200- Northwest Providence RI-Washington RI-Eastern Kent RI- Western Kent RI-Southeast Providence RI- 513 PM EDT SUN JUL 15 2018 ...STRONG THUNDERSTORM... At 512 PM EDT, Doppler radar was tracking a strong thunderstorm near Cranston, moving south at 10 mph. Heavy rainfall may also result in poor drainage street flooding. Winds in excess of 40 mph will accompany this storm. Locations impacted include... Warwick, Cranston, Coventry, West Warwick, North Kingstown, East Greenwich, Scituate and West Greenwich. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. Do not drive through flooded roads or underpasses. Avoid low lying areas near small streams. && LAT...LON 4178 7158 4175 7143 4161 7143 4162 7160 TIME...MOT...LOC 2112Z 356DEG 7KT 4173 7150 $$ Frank
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jul 15, 3:38 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 15, 3:38 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 338 PM EDT Sun Jul 15 2018 .SYNOPSIS... Warm and humid conditions continue through Monday night. Some localized dense fog also possible tonight and again Monday night. A cold front will bring widespread showers and thunderstorms with locally heavy rainfall Tuesday afternoon and night. Other than perhaps some lingering showers early Wednesday, mainly dry weather is anticipated for the rest of the work week with warm afternoons but lower humidity. Unsettled weather may return sometime next weekend along with increasing humidity. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Complex mix of mesoscale processes forming the isolated afternoon convection. The first, within the band of deepest moisture (higher K-indices) is along CT/RI and SE MA, where very shallow sea breeze and resultant outflow boundaries are forming updrafts +30kft. Mainly just a lightning threat with ML CAPE values around 1200j/kg. There is a second differential heating boundary, remnants of the late dissipating stratus across Essex and Middlesex COs in MA that has tried to form storms, but failed given moisture is not as deep. Across NH/ME, the storms are assisted by an upper lvl shortwave, which is helping to increase overall CAPE values as well as increasing available lift. Given drier air continues to entrain through the column, especially above H7, once the sun gets lower on the horizon, expect convection to weaken fairly rapidly as it loses support and shallow forcing mechanisms are unable to reach LFC. This will lead to a dry overnight, enhanced by mid and upper lvl subsidence. In the low lvls however, expect a mix of marine fog SE of Nantucket to shift NNE with time under the predominant but weak SSW flow. The visibility risk will likely be limited to the Cape/Islands and coastal MA where marine influence will help to moisten the near sfc layer. Meanwhile, the trapped low lvl moisture, combined with increasing low lvl dwpts will lead to widespread low cloud development, especially E of the CT valley. This increase in cloud will mitigate radiational cooling components, so overnight mins will remain mild in the mid 60s-70. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... Mon... Continued warm advection and modest low-mid lvl moisture advection within a building ridge. H85 temps reach near +18C by afternoon. BL mixing should reach above this lvl, so afternoon highs in the upper 80s to low 90s (where some downsloping is observed are expected). With dwpts in the upper 60s to near 70 in spite of this mixing, some areas may see heat indices approach the multi-day threshold for heat advisories (95F) may need to examine this if the risk extends to Tue. In any case, hot and humid. The convective risk looks low but non-zero tomorrow. Heights are expected to continue rising, with very obvious capping subsidence inversion on local soundings. There may be a bit of elevated instability with ML CAPE values around 1000j/kg thanks mainly to steepened mid lvl lapse rates. The dry column is likely to limit moisture in any developing updrafts. However, may need to watch higher terrain of W MA/CT which could tap some of the instability thanks to both upslope and elevated heat sources. The best chance will be late in the day as K-indices begin to rise once again. Very isolated SHRA/TSRA possible. Mon night... Once again the loss of diurnal heat support should lead to rapid dissipation of any convection. Once again the key will be any marine stratus/fog developing mainly S of LI and RI, which may advect onshore with low vsbys, potentially requiring some dense fog advisories. Otherwise, mild overnight thanks to high dwpts/low clouds. Upstream convection should remain out of S New England during the overnight, early AM hours. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Highlights... * Widespread showers + thunderstorms Tue afternoon and night with a localized urban flash flood threat and perhaps a few strong storms * Perhaps a few left over showers early Wed, otherwise dry with warm afternoons the rest of the work week but with lower humidity * Unsettled weather may return sometime next weekend along with increasing humidity but timing is uncertain Details... Tuesday and Tuesday night... The main focus of this forecast revolves around Tuesday into Tuesday night. A cold front will be approaching from the west with an anomalous airmass in place. High temperatures should be well up into the 80s...but may break 90 if we see enough sunshine ahead of the cold front. If that occurs...heat index values may be in the middle 90s for the second day in a row which would require a heat advisory. The best chance for that is in the CT/Merrimack Valleys, something later shifts will have to monitor closely. Pwats and a southwest low level jet are both 2+ standard deviations with plenty of forcing ahead of the cold front. The result will be widespread showers and embedded thunderstorms. Timing is still uncertain...but the bulk of this activity looks to occur Tuesday afternoon and night. The two main concerns are heavy rain/localized urban flash flood threat as well as the risk for a few strong to severe thunderstorms. Will discuss the potential below for both below. 1) Heavy Rain/Localized Urban Flood Threat: Given the parameters mentioned above coupled with 70+ dewpoints, the stronger storms will be capable of torrential rainfall. Therefore...a localized urban flash flood threat will exist dependent upon timing, how fast the activity moves across the region, and if it falls in our more vulnerable areas. Regardless...poor drainage street flooding is certainly expected with the heavier activity. 2) Strong to Severe Thunderstorm Threat: A rather typical marginal environment for a few strong to severe thunderstorms exists Tuesday afternoon and evening. Mid level lapse rates under 6 C/KM along with less than ideal 0 to 6 km shear values will likely prevent a widespread severe weather outbreak. However...given 70+ dewpoints in place along with fairly high probabilities of 1000 to 2000 J/KG of Cape...certainly can not rule out a few strong thunderstorms with gusty winds. Perhaps even an isolated wet microburst or two...but feel that would probably be rather localized. Wednesday through Friday... Perhaps some lingering showers early on Wednesday, depending on the exact timing of the cold front. The greatest risk for that would be on the southeast New England coast. Otherwise, high pressure in control should result in dry weather Wed through Fri along with lower humidity. Still expect warm summer afternoons though with high temperatures well into the 80s away from any marine influences along the coast. Saturday and Sunday... Anomalous closed upper level low will be digging into the Great Lakes next weekend. This will result in south to southwest flow aloft into southern New England, bringing an increase in low level moisture and humidity. A period of two of unsettled weather is possible sometime this weekend...but timing is quite uncertain. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Monday Night/... Through 00Z...High confidence. Mainly VFR. Spot SHRA/TSRA especially CT/RI and E MA through the afternoon, but very isolated. After 00Z through 15Z Mon...Moderate confidence. Area of stratus and fog develop along S coastal areas with a trend from VFR to start to widespread IFR especially E of the CT valley. It starts on ACK/MVY around 03Z first then spreads N through 08Z. IFR CIGS will be the dominant impact, however some vsbys less than 1SM especially Cape/Islands and E coastal MA/RI. This dissipates 11Z-15Z, holding longest across ACK, which may stay IFR until afternoon. Rest of Mon...High confidence. Mainly VFR with diurnal CU 050-080. Spot SHRA/TSRA but again very isolated. Mon night...Moderate confidence. Another round of low CIGS and stratus with mixed MVFR/IFR especially E of the CT valley once again. Timing 02Z-06Z for onset. SW flow. KBOS Terminal...Moderate confidence in TAF. Timing of IFR conditions may be off a bit overnight. Otherwise mainly light E flow assisted by sea breeze. KBDL Terminal...Moderate confidence in TAF. Main issue is timing of any fog development early Mon morning. Outlook /Tuesday through Friday/... Tuesday: VFR. Breezy. Chance SHRA, areas FG, slight chance TSRA. Tuesday Night: Mainly VFR, with local MVFR possible. Breezy. TSRA likely, chance SHRA, patchy FG. Wednesday: VFR. Breezy. Wednesday Night through Friday: VFR. && .MARINE... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Monday Night/...High confidence. Quiet boating weather, outside of an isolated thundershower, continues through Mon with light generally S flow. Will need to monitor development of some marine fog, particularly around the Cape/Islands tonight, with localized vsbys dropping below 1/2 mile during the morning hours. Increasing SW winds Mon night may reach around 25 kt with a SW building swell along the outer waters. Outside of another risk for fog, may need a small craft advisory during the overnight hours. Outlook /Tuesday through Friday/... Tuesday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain showers, slight chance of thunderstorms, patchy fog. Local visibility 1 nm or less. Tuesday Night: Winds less than 25 kt. Seas up to 5 ft. Rain showers, thunderstorms likely, patchy fog. Local visibility 1 nm or less. Wednesday: Winds less than 25 kt. Areas of seas approaching 5 ft. Chance of rain showers. Wednesday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Thursday: Winds less than 25 kt. Seas locally approaching 5 ft. Thursday Night through Friday: Winds less than 25 kt. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Frank/Doody NEAR TERM...Doody SHORT TERM...Doody LONG TERM...Frank AVIATION...Frank/Doody MARINE...Frank/Doody
Hazardous weather outlook, Jul 15, 3:23 PM EDT, 1 hour 50 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 323 PM EDT Sun Jul 15 2018 CTZ002>004-MAZ002>024-026-RIZ001>008-161930- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 323 PM EDT Sun Jul 15 2018 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday and Tuesday... Some locations may see heat index values reach into the middle 90s on both Monday and Tuesday. The greatest risk for this will be across the Connecticut and Merrimack Valleys. If this were to occur...heat advisories would be needed. Tuesday and Tuesday night... Widespread showers and thunderstorms Tuesday afternoon and Tuesday night will contain heavy rainfall. This may result in a localized urban flash flood threat. A few strong thunderstorms with localized strong wind gusts are also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-161930- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 323 PM EDT Sun Jul 15 2018 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Frank For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jul 15, 1:14 PM EDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
114 PM EDT SUN JUL 15 2018
CTZ002>004-151800-
Hartford CT-Tolland CT-Windham CT-
114 PM EDT SUN JUL 15 2018
...STRONG THUNDERSTORM...
At 114 PM EDT, Doppler radar was tracking a strong thunderstorm over
Glastonbury, moving southeast at 10 mph.
Winds in excess of 40 mph will accompany this storm.
Locations impacted include...
Manchester, Glastonbury, Vernon, Windham, Rocky Hill, Willimantic,
Cromwell, Coventry, Hebron, Portland, Lebanon, Marlborough, Columbia,
Bolton, Andover and Franklin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.
&&
LAT...LON 4181 7245 4166 7211 4166 7216 4171 7224
4169 7227 4167 7227 4164 7233 4160 7234
4160 7238 4159 7239 4160 7241 4158 7245
4159 7247 4165 7251 4163 7261 4164 7266
TIME...MOT...LOC 1714Z 306DEG 7KT 4168 7253
FrankSpecial weather statement, Jul 15, 5:13 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 513 PM EDT SUN JUL 15 2018 RIZ001>004-006-152200- Northwest Providence RI-Washington RI-Eastern Kent RI- Western Kent RI-Southeast Providence RI- 513 PM EDT SUN JUL 15 2018 ...STRONG THUNDERSTORM... At 512 PM EDT, Doppler radar was tracking a strong thunderstorm near Cranston, moving south at 10 mph. Heavy rainfall may also result in poor drainage street flooding. Winds in excess of 40 mph will accompany this storm. Locations impacted include... Warwick, Cranston, Coventry, West Warwick, North Kingstown, East Greenwich, Scituate and West Greenwich. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. Do not drive through flooded roads or underpasses. Avoid low lying areas near small streams. && LAT...LON 4178 7158 4175 7143 4161 7143 4162 7160 TIME...MOT...LOC 2112Z 356DEG 7KT 4173 7150 Frank
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 6:14 PM EDT | Special Weather Statement | BOX | Worcester | 46 min |
| Jul 15, 6:26 PM EDT | Special Weather Statement | BOX | Worcester | 49 min |
| Jul 15, 7:44 PM EDT | Special Weather Statement | BOX | Worcester | 46 min |
| Jul 15, 4:13 PM EDT | Areal Flood Advisory | BOX | Bristol, Kent, Providence | 62 min |
| Jul 15, 1:14 PM EDT | Special Weather Statement | BOX | 46 min |
Nearby
Special Weather Statements in Rhode Island, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.